Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Baltimore/Washington

June 8, 20164 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 8, 2016, 10:56 AM EDT for 4 counties in Maryland. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2016, 10:56 AM EDT (14:56 UTC)
Expired
Jun 8, 2016, 11:30 AM EDT
In force
34 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anne Arundel County, MD, Baltimore County, MD, City of Baltimore, MD, Howard County, MD

The radar

The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 2.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2016-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2016-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 10:15 AM EDT, 41 minutes earlier.

Area forecast discussion, Jun 8, 10:15 AM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1015 AM EDT WED JUN 8 2016

.SYNOPSIS...
An upper level trough will cross the area this afternoon. Weak
high pressure then builds through the end of the work week. A cold
front will cross the area on Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Latest water vapor imagery showing upper level trough digging south
from the Great Lakes region into central PA. Line of showers with
isolated thunderstorms right ahead of this trough and will impact
generally the northern portions of the CWA late this morning into
the early afternoon. Gusts between 30-40 knots been observed with
these showers close to the Mason-Dixon where better instability is
noted via SPC Mesoanalysis page. Expecting the gusty northwest
conditions to persist into the afternoon, with gusts 25-35 knots.
Cooler air will move in behind this trough with highs generally in
the 70s.

Northwest flow continues tonight as high pressure continues to move
into the region. Winds will subside due to weaker mixing tonight. An
upper level ridge will build eastward tonight. Cooler temps expected
tonight with lows in the U40s/L50S.

Dry conditions expected Thursday as upper level ridging continues to
build over the region. Northwest flow continues as high pressure
stays across the Ohio Valley. Slightly warmer Thursday with highs in
the low to mid 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
High pressure moves across the area Friday morning before moving
off the southeast by afternoon. Warm air advection will approach
from the west Friday afternoon. Although conditions should be
mostly dry... a few showers may form across the Potomac Highlands.
Slightly warmer Friday with temps in the mid to upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Hot air will spread quickly eastward during the weekend with h85
temps rising to 20C according to the latest 00Z GEFS and ECMWF.
Moisture will also be on the increase with sfc dewpoints in the
mid 60s to near 70F bringing heat indices well into the 90s to
near 100F both Sat and Sun. Potential for an MCS to form over the
upper Midwest Sat and track sewd on nw flow aloft. Timing
obviously this far out is still uncertain but several stability
indices and h85 theta-e indicate indicate best potential for
showers and t-storms Sat night possibly lasting into early Sun
morning. Deepening trough over the Northeast Sun will push an
unusually strong cdfnt through the area Sun with strong nw flow
and gale conditions over the waters. Cooler and drier for the
first part of next week

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions for the TAF period. Main concern will be gusty NW
winds. Winds increasing this morning, with gusts 25-35 knots at
all TAF sites lasting into this evening. Winds will subside
overnight as high pressure builds in.

NW increase by Thursday afternoon with gusts up to 20kts. Winds
subside Thursday night and into Friday.

Potential for thunderstorms, some possibly severe Sat and Sat
night. These storms would bring sub-VFR conditions.

&&

.MARINE...
Gale waring in effect for Chesapeake Bay waters with gusts to 40
knots expected as a line of showers swing through and persistent
NW winds in the wake into the afternoon, SCA conditions expected
on the Tidal Potomac with gusts 25-30kts. A brief gust to 40 knots
will be possible on the Tidal Potomac with the showers but the
temporal extent not long enough to warrant a gale warning
issuance.

Winds will subside tonight however SCA conditions continue for
the Lower Tidal Potomac and main channel of the bay. NW winds
increase again Thursday and SCA conditions expected across all
waters. Winds will not be as strong as today with gusts maxing out
at 25kts.

High pressure will slowly build to the south and east of the waters
Friday. The gradient should be weak enough for winds to remain below
sca criteria.

Small craft advzy conditions Sat then gales Sun under a strong
pressure gradient. Severe storms possible Sat night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EDT
     Thursday for ANZ531>534-538>543.
     Gale Warning until 6 PM EDT this evening for ANZ530>534-
     538>543.
     Small Craft Advisory from 6 PM to 10 PM EDT this evening for
     ANZ530.
     Small Craft Advisory from 9 AM to 6 PM EDT Thursday for ANZ530-
     535-536.
     Small Craft Advisory until 10 PM EDT this evening for ANZ535-
     536.
     Small Craft Advisory until 6 PM EDT Thursday for ANZ537.

&&

SYNOPSIS...LFR
NEAR TERM...Sears/HAS
SHORT TERM...HAS
LONG TERM...LFR
AVIATION...Sears/HAS/LFR
MARINE...Sears/HAS/LFR
Hazardous weather outlook, Jun 8, 6:37 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 AM EDT WED JUN 8 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
637 AM EDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
637 AM EDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:31 AM EDTSmall Craft AdvisoryLWX39 hr
Jun 8, 6:36 AM EDTGale WarningLWX11 hr
Jun 8, 10:17 AM EDTSpecial Marine WarningLWX118 min
Jun 8, 10:31 AM EDTSpecial Marine WarningLWX89 min
Jun 8, 10:59 AM EDTSpecial Marine WarningLWX91 min
Jun 8, 11:25 AM EDTSmall Craft AdvisoryLWX11 hr
Jun 8, 10:28 AM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Harford, Howard, City of Baltimore62 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.